Aa
A
A
Close
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal
Silent thyroiditis Recovery
Hi,

In january of 2007 i developed hyperthyroidism, i was 20.
Elite athlete  till that hit me. my TSH was .05 i believe when it started.
Iodine uptake came back close to zero, so i was diag with thyroiditis, silent because no pain.
The hyperthryoidism phase lasted a good 5 1/2 months (took propranlol all during that), followed by hypothyroidism that i have had since then, which was june.  My TSH was 16 when i initially dipped into hypothyroidism, they started me off on 25mcg and i made my way up to 100.
Okay now the QUESTION:

After almost a year of being on levothyroixine for hypothyroidism, my doc says i can try going off of it to see if my thryoid has recovered.  My first doctor said this would never happen, and i have read that 20% do not recover from silent thryoiditis.  My doctor said i could go cold turkey off of my meds.  I didn't do that out of fear, and started off may first taking 75 mcg, instead of my normal 100,  i did that for 2 weeks,   Now i have been taking 50 mcg for a week and i'm starting to feel fatigued and tired, could the 3 weeks of tapering down just now start hitting me, or does it take a while for the thyroid to start going on it's own again.

Is it my body adjusting to no meds? will it take a while for my thyroid to realize it needs to produce on it's own?  Should i just go straight off the meds now to jumpstart it or what?  Is this a sign that indeed i do need the meds?
Kinda feel doomed

by the way,  6 foot 3 inch,  210 lbs 21 years old

Hopefully i can get an MD on this one, i see they answer some times, i would really appreciate it, seeing that silent thyroiditis is one of the more rare thyroid conditions.
Discussion is closed
Cancel
4 Answers
Page 1 of 1
97953 tn?1440868992
Your research is accurate regarding the natural course of silent thyroiditis.  I usually cut the dose in half for 6 weeks retest then try to stop the levothyroxine altogether when pulling patients off meds when stable/recovered from a transient thyroiditis.  Only 15-20% will need long-term thyroid meds.  It does, however, take several weeks to adjust - so your transitional symptoms are normal.
Discussion is closed
Cancel
Comment
Avatar universal
Thank you very much, that's what i wanted to hear, if it gets worse though i'm going to get my blood checked.
Discussion is closed
Cancel
Comment
221609 tn?1215447928

I had the same problem and had my antibodies tested to learn I also now have hashimotos thyroiditis.  You would do well to get checked for this.  I also have learned recently I have a vitamin d deficiency.  My silent thyroiditis hit me in march 07
Discussion is closed
Cancel
Comment
Avatar universal
Interesting, i will ask my doctor, but most docs don't do anything without a reason. I've suggested to rule out hashimotos and he always said that was done and the very beginning a year ago.
Discussion is closed
Cancel
Comment
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now